|Which Boosted PI
Oct 14, 2006
I am about to start first line treatment with either atazanavir or saquinavir (boosted with ritonavir) and Tenofovir.
After reading about effacy and side effects I dont know which PI to chose.
CD4 = 280 VL = 40000 % = 12
Response from Dr. Young
Thanks for your post.
There have been a couple of very recent updates to US-based treatment guidelines. This week, the Department of Health and Human Services issued revised guidelines, and in July, the International AIDS Society-USA.
These recommendations, taken together, recommend ritonavir (Novir)-boosted PIs with either atazanavir (Reyataz), fosamprenavir (Lexiva, Telzir) or lopinavir (Kaletra). Saquinavir is recommended by IAS-USA, but not DHHS.
It's my personal belief that all are probably relatively similar in potency, the largest head-to-head boosted PI study ever, named KLEAN was just presented at international meetings and published in the journal Lancet and shows nearly identical responses to boosted fosamprenavir and lopinavir. When used with tenofovir, atazanavir levels are decreased by about 20%, so I tend not to use this particular pairing simply because of the potential loss of potency.
In our practice, boosted PIs are very commonly used for first line treatment; we give the nod (based on personal experience and the KLEAN study results) to fosamprenavir because of very good tolerability and the lack of diet (or stomach acid medication) restrictions.
Once-daily, our experience is that fosamprenavir and atazanavir are generally better tolerated than lopinavir (though this has not been formally studied). A presentation at this year's ICAAC meeting by Dr. Kim Smith of the ALERT clinical study (using an experimental lower dose of ritonavir with fosamprenavir) showed that boosted fosamprenavir and atazanavir had similar effectiveness and tolerability.
Lopinavir has the edge if co-payments are an issue, since the ritonavir is included in the co-formulated pill.
Back to your specific question, atazanavir does have the previously mentioned diet restriction and can cause yellowing of the eyes and skin in about 5% of patients; saquinavir is less well studied once-daily and is variably recommended by the US agencies, though it's tolerability has been quite good.
For any one patient, the choice boils down to sorting out your particular medical situation and need to avoid certain side effects. Talk to your doctor about your specific situation.
I hope this helps. BY
Baffled about Seroconversion Timing
Follow up to 14th Oct Question
- Muscle Ache After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Can Chlamydia Testing Ever Be Wrong?
- Vaginal Infections Caused By Sperm
- 20 Months Negative Persistent Symptoms
- Bleeding Gums While Giving Oral Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.